Minnesota, 2006

Heavy Snow in Minnesota, November 9 to 10, 2006

November 9 to 10, 2006 · NWS MPX · 9 events in 9 counties and zones

5 inches at Red Wing (Goodhue County), and 6 inches at Fairmont (Martin County).

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A surface low pressure system moved out of the Texas Panhandle on the evening of the 9th, and tracked across northern Iowa and southwestern Wisconsin during the morning hours of the 10th.|Some of the heaviest snow totals include 12 inches at Albert Lea (Freeborn County), 11 inches at Kiester (Faribault County), 8 inches at Mankato (Blue Earth County) and Lewisville (Watonwan County), 7 inches at Northfield (Rice County), 6.5 inches at Red Wing (Goodhue County), and 6 inches at Fairmont (Martin County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 9, 9:24 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Nov 9, 9:24 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
924 PM CST THU NOV 9 2006

.UPDATE...A NARROW BAND OF PRECIPITATION HAS BROKEN OUT FROM NEAR
KULM ACRS KRGK TO NEAR KEAU THIS EVENING WHICH IS ASSOCIATED WITH
STRONG MID-TROP FRONTOGENETIC FORCING DIAGNOSED ON THE 40KM NAM
THIS EVENING. USING THIS PARAMETER ALONG WITH ISENTROPIC FORECASTS
FROM THE SAME MODEL...WE ISSUED A SNOW ADVISORY FOR OUR SOUTH
CENTRAL AND SOUTHEAST MN COUNTIES INTO WESTERN WISCONSIN.

&&

.PREV DISCUSSION... /ISSUED 334 PM CST THU NOV 9 2006/

DISCUSSION...
VERY INTERESTING FORECAST THE NEXT 24 HOURS AS LOW PRESSURE OVER
OKLAHOMA MOVES NORTHEAST TO OHIO. 12Z NAM AND GFS ARE ACTUALLY
VERY SIMILAR IN THE TIMING OF THE SURFACE/UPPER AIR FEATURES
THROUGH FRIDAY EVENING. HOWEVER...THE LAYER MOISTURE IS MUCH
GREATER ON THE GFS. BOTH MODELS DEVELOP FULL WIND FRONTOGENESIS ACROSS
CENTRAL AND SOUTHERN MN TONIGHT. THE FWF THEN INTENSIFIES INTO AN ARC
SHAPED BAND OVER THE SE CWA FRIDAY MORNING. THE BAND THEN MOVES
EAST OF THE CWA BY 18Z. -FN VECTOR DIVERGENCE WOULD SUPPORT A
STRONG BANDED PRECIPITATION EVENT JUST OUTSIDE OF OUR CWA ON
FRIDAY. THE 12Z NAM SEEMED TOO DEFICIENT IN QPF GIVEN THE FORCING
SEEN WHILE THE GFS LOOKS WAY OVERDONE. ANOTHER PROBLEM IS THE
NORTHERLY FLOW IN THE LOW LEVELS WITH SURFACE DEW POINTS IN THE
LOWER TO MIDDLE 20S. THE DRY NORTHERLY FLOW IS NOT GOING TO CHANGE
AND THIS SHOULD TEMPER THE WET QPF FROM THE GFS. 09Z SREF SUGGESTS
ABOUT A QUARTER OF AN INCH OF QPF FROM THE TWIN CITIES ON EAST AND
SOUTH LATE TONIGHT AND FRIDAY. THIS DOESNT SEEM RIGHT LOOKING AT
THE LAYER FWF AND -FN VECTOR DIVERGENCE AND THE DRY AIR DOWN LOW.
IN THE END...KEPT PRECIPITATION AMOUNTS ABOUT AS PREVIOUSLY
FORECAST WITH A TENTH TO TWO TENTHS TOTAL TONIGHT THROUGH FRIDAY
ALONG AND EAST OF A LINE FROM FAIRMONT THROUGH RED WING TO
STANLEY. HENCE...WILL STICK WITH AROUND 2 INCHES OF SNOW THROUGH
FRIDAY AFTERNOON FROM ALBERT LEA TO EAU CLAIRE WITH LESSER AMOUNTS
TO THE NORTH AND WEST. HIGH PRESSURE BUILDS IN QUICKLY FRIDAY
NIGHT WITH CLEARING AND TEMPERATURES DROPPING INTO THE TEENS. NEXT
PRECIPITATION EVENT STILL SET TO SPREAD INTO THE CWA ON SUNDAY.
RAISED POPS A LITTLE AS TIMING/FORCING LOOK PRETTY GOOD. LATER
SHIFTS MAY HAVE TO RAISE EVEN MORE. COBB PRECIPITATION TYPE SHOWS
SNOW CHANGING TO RAIN WITH IT BEING A WAA CASE. A RETURN TO DRY
WEATHER ON MONDAY.

THE TUESDAY THROUGH THURSDAY PERIOD HAS HIGH UNCERTAINTY. THE 12Z GFS
SOLUTION LOOKS UNREASONABLE WITH A 500MB LOW CUTTING OFF JUST
SOUTH OF HERE. WE HAVE SEEN THIS FORECAST SEVERAL TIMES THIS FALL. THE
12Z ECMWF WOULD FAVOR THE 500MB LOW NEAR LAKE WINNIPEG. USED HPC
GUIDANCE HEAVILY WHICH WAS A BLEND OF THE GFS ENSEMBLE AND THE
ECMWF. THIS FAVORS SMALL CHANCES FOR PRECIPITATION IN THE TUESDAY
AND WEDNESDAY PERIODS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...SNOW ADVISORY UNTIL 12 PM CST FRIDAY FOR BLUE EARTH-BROWN-DAKOTA-
     FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET-RICE-
     SCOTT-STEELE-WASECA-WATONWAN COUNTY(IES).

WI...SNOW ADVISORY FROM 4 AM TO 12 PM CST FRIDAY FOR CHIPPEWA-DUNN-
     EAU CLAIRE-PEPIN-PIERCE COUNTY(IES).

&&

WET/LS
Hazardous weather outlook, Nov 9, 9:51 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
951 PM CST THU NOV 9 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
110400-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
951 PM CST THU NOV 9 2006

...SNOW ADVISORY IN EFFECT ACROSS PORTIONS OF CENTRAL AND SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A MIX OF LIGHT RAIN AND SNOW WILL SPREAD ACROSS CENTRAL AND
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN AROUND
MIDNIGHT...AND QUICKLY TRANSITION TO SNOW DURING THE OVERNIGHT
HOURS. A SNOW ADVISORY HAS BEEN ISSUED FOR AREAS ALONG AND SOUTH
OF A NEW ULM...TO HASTINGS...TO BLOOMER WISCONSIN LINE FROM
TONIGHT THROUGH NOON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOWFALL AMOUNTS IN THE ADVISORY AREA OF 2 TO 4 INCHES ARE
EXPECTED BY LATE MORNING FRIDAY. IN ADDITION...THE BULK OF THE
SNOW IS EXPECTED TO FALL PRIOR TO AND DURING THE MORNING
COMMUTE...WHICH WILL LIKELY CREATE TRAVEL PROBLEMS. LESSER
SNOWFALL AMOUNTS AROUND ONE INCH ARE ANTICIPATED TO THE NORTH OF
THE ADVISORY AREA...GENERALLY ALONG A REDWOOD FALLS...TO
MINNEAPOLIS...TO LADYSMITH LINE. THE SNOWFALL WILL TAPER OFF IN
MOST OF MINNESOTA BY NOON...AND ACROSS WEST CENTRAL WISCONSIN
DURING THE EARLY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

LS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Watonwan

When
November 9, 11:15 PM CST to November 10, 10:30 AM CST
Where
Watonwan forecast zone
Reported by
Trained Spotter
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Heavy Snow, Martin

When
November 9, 11:15 PM CST to November 10, 11:00 AM CST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Heavy Snow, Faribault

When
November 9, 11:15 PM CST to November 10, 11:30 AM CST
Where
Faribault forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Heavy Snow, Blue Earth

When
November 9, 11:30 PM CST to November 10, 11:30 AM CST
Where
Blue Earth forecast zone
Reported by
Trained Spotter
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Heavy Snow, Waseca

When
November 9, 11:30 PM CST to November 10, 12:00 PM CST
Where
Waseca forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Heavy Snow, Rice

When
November 9, 11:30 PM CST to November 10, 12:00 PM CST
Where
Rice forecast zone
Reported by
Trained Spotter
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Heavy Snow, Goodhue

When
November 9, 11:30 PM CST to November 10, 12:30 PM CST
Where
Goodhue forecast zone
Reported by
Trained Spotter
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Heavy Snow, Freeborn

When
November 10, 1:15 AM CST to 12:30 PM CST
Where
Freeborn forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Heavy Snow, Steele

When
November 10, 1:15 AM CST to 12:30 PM CST
Where
Steele forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6196, 6197, 6199, 6198, 6200, 6209, 6210, 6201, 6202.